Illinois, 2015

Winter Storm and Winter Weather in Illinois, March 4 to 5, 2015

March 4 to 5, 2015 · NWS PAH · 19 events in 19 counties and zones

A major winter storm dumped up to a foot of snow in southern Illinois. Snowfall amounts increased from north to south, ranging from just a few inches along Interstate 64 to one foot along the Ohio River at Metropolis.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A major winter storm dumped up to a foot of snow in southern Illinois. Snowfall amounts increased from north to south, ranging from just a few inches along Interstate 64 to one foot along the Ohio River at Metropolis. Rain gradually changed over to snow during the day. A few hours of sleet and freezing rain occurred during the transition from rain to snow. Up to one-tenth inch of sleet and ice accumulated, followed by snow. The steadiest and heaviest snow was south and east of the Marion/Carbondale area, where visibility was occasionally below one-half mile in heavy snow. Snowfall rates were one to two inches per hour during the evening. Specific snowfall amounts included: 11 inches in Brookport and Mound City (both along the Ohio River), 8 inches in Anna (Union County), Carrier Mills (Saline County), and Cave-In-Rock (Hardin County), about 6 inches in the Marion/Carbondale area, 5 inches in Mount Carmel, 4 inches in Du Quoin (Perry County), and 2 inches in Mount Vernon. North winds gusted up to 25 mph, causing some drifting of the snow. Travel became very difficult. In far southern parts of the state, unplowed roads were impassable to smaller, lighter vehicles. Near Murphysboro, Illinois Route 149 was shut down due to several semis that could not climb a hill. Schools were closed for the remainder of the week in most counties. Just across the Ohio River in Paducah, Kentucky, there were 12.1 inches of snow, which was the heaviest March snowstorm on record for that location. It was also the third largest snowstorm for any time of the year at Paducah. Some of the coldest air ever recorded in the month of March invaded southern Illinois the day after the snowstorm, hampering snow removal efforts. The low temperature was 3 below zero at Carbondale on March 6. In the wake of a strong cold front that passed through on the night of the 3rd, an arctic high pressure center moved southeast into the central Plains. A deep 500 mb trough progressed slowly eastward from the Rockies across the Plains. This trough was responsible for a sustained period of moist southwest flow aloft. The relatively moist air overrunning cold air near the surface set the stage for widespread moderate to heavy snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 4, 3:56 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 4, 3:56 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
356 AM CST WED MAR 4 2015

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 330 AM CST WED MAR 4 2015

PRIMARY FORECAST FOCUS REMAINS THE SIGNIFICANT WINTER WEATHER
EVENT ON TRACK OVER THE NEXT 24 HOURS.

BUT STARTING WITH THE ONGOING RAIN...PRECIPITATION TOTALS THUS FAR
HAVE WORKED OUT CLOSE TO WHAT WE WERE THINKING. OVERALL...RADAR
ESTIMATES OF RAINFALL HAVE GENERALLY BEEN IN THE 1 TO 1.5 INCH
RANGE IN A BAND ALONG THE OHIO RIVER. HEAVIER RAINS APPEAR TO BE
FOCUSING FURTHER TO THE SOUTH EARLY THIS MORNING...WHICH WOULD
IMPACT PRIMARILY WESTERN KENTUCKY AND FAR SOUTHEAST MISSOURI. AS A
RESULT...WE WILL KEEP THE FLOOD WATCH GOING THROUGH NOON IN THIS
REGION.

IN THE WAKE OF THE FRONTAL PASSAGE OVERNIGHT...THE NEXT BLAST OF
ARCTIC AIR IS ON TRACK EARLY THIS MORNING. AS TEMPERATURES FALL
THROUGH THE 30S AND INTO THE 20S...RAIN WILL TRANSITION TO FREEZING
RAIN AND SLEET AND THEN TO SNOW THROUGH THE COURSE OF THE DAY. THE
MAIN QUESTION CONTINUES TO BE HOW LONG DOES THE SLEET PERSIST
BEFORE CHANGING OVER TO SNOW. GIVEN THE OVERNIGHT MODEL INPUT...IT
APPEARS AS THOUGH THE ANSWER TO THAT QUESTION IS SEVERAL HOURS.
THE WARMER MID LEVELS OF THE NAM NOW HAVE THE SUPPORT OF THE
RAP...AND EVEN THE GFS HAS TRENDED SOMEWHAT SLOWER WITH THE
CHANGEOVER TO SNOW...THOUGH IT IS STILL COLDER THAN THE OTHER
MODELS.

GIVEN THE LATEST MODEL DATA...WE HAVE SLOWED DOWN NOT ONLY THE
CHANGEOVER FROM RAIN TO FREEZING RAIN AND SLEET...BUT ALSO THE
TRANSITION TO SNOW. IN FACT...THE LEADING EDGE OF THE MIXED
PRECIPITATION MAY NOT EVEN REACH THE OHIO RIVER UNTIL LATE
MORNING...AND IT MAY BE MID AFTERNOON BEFORE IT REACHES THE
HOPKINSVILLE AREA. MOST OF THE PRECIPITATION SHOULD HAVE CHANGED
OVER TO SNOW BY EVENING...BUT IT MAY BE MID EVENING BEFORE IT IS
COMPLETELY SNOW NEAR THE TENNESSEE BORDER. PRECIPITATION WILL
CONTINUE IN THE FORM OF SNOW TONIGHT BEFORE TAPERING OFF FROM
NORTHWEST TO SOUTHEAST LATE TONIGHT AND EARLY THURSDAY MORNING.

OUR SNOW AMOUNTS CONTINUE TO REFLECT A BLEND OF MODEL GUIDANCE
AND WPC. INTERESTINGLY...EVEN THROUGH THE SLEET WILL LIKELY CUT
DOWN ON ACCUMULATION TODAY...THE SNOW TONIGHT IS NOW FORECAST TO
PERSIST FOR A LONGER DURATION. THE END RESULT IS A TOTAL SNOW
ACCUMULATION LITTLE CHANGED FROM THE PREVIOUS FORECAST. TO THAT
END...WE EXPECT TOTAL ACCUMULATIONS WILL RANGE FROM 4 TO 6 INCHES
NEAR MOUNT VERNON ILLINOIS TO AS MUCH AS 8 TO 10 INCHES IN A BAND
20 TO 30 MILES EITHER SIDE OF A SIKESTON MISSOURI TO PADUCAH
KENTUCKY TO MADISONVILLE KENTUCKY LINE. AMOUNTS NEAR THE TENNESSEE
BORDER WILL LIKELY BE A FEW INCHES LESS GIVEN THE LONGER DURATION
OF SLEET THERE. ICE ACCRETION FROM FREEZING RAIN WILL BE POSSIBLE
FOR A 2 TO 3 HOUR PERIOD AS THE RAIN CHANGES TO SLEET. HOWEVER...
ANY ICE ACCRETION IS EXPECTED TO REMAIN BELOW ONE TENTH OF AN INCH
ACROSS THE ENTIRE AREA.

CLOUDS WILL CLEAR ON THURSDAY AS HIGH PRESSURE BUILDS IN. AFTER
THURSDAY MORNING LOWS IN THE TEENS...HIGHS THURSDAY ARE ONLY
FORECAST IN THE LOWER TO MID 20S. CLEAR SKIES AND LIGHT WINDS
THURSDAY NIGHT WILL LEAD TO EXCELLENT RADIATIONAL COOLING OVER TOP
A SNOW COVERED GROUND. BY FRIDAY MORNING...LOWS WILL LIKELY RANGE
FROM 0 TO 5 DEGREES...AND PROBABLY COLDER IN FAVORED LOCATIONS.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 330 AM CST WED MAR 4 2015

WE START THE LONG TERM WITH HIGH PRESSURE ANCHORED ACROSS THE
MIDDLE MISSISSIPPI AND LOWER OHIO RIVER VALLEY AND THE VERY COLD
AIRMASS IN PLACE WITH START OF DAY TEMPS IN THE LOWER SINGLE
DIGITS. THE HIGH CENTERS SLIGHTLY TO THE SOUTH AND EAST OVER THE
TN VALLEY DURING THE COURSE OF THE DAY...BUT RETURN FLOW IS SLOW
TO GET GOING AND EVEN WITH ABOUT A 25 DEGREE DIURNAL RISE...IT
MEANS ANOTHER DAY OF NOT REACHING 32 DEGREES...HAVING TO WAIT TIL
THE WEEKEND.

SATURDAY-SUNDAY...HIGH PRESSURE MAINTAINS OVER THE TN VALLEY. THIS
SHOULD PRECLUDE PCPN CHANCES THAT MIGHT OTHERWISE EXIST AS SMALL
PIECES OF ENERGY ROUND THE BASE OF A MEAN LONG WAVE TROF
TRANSLATING ACROSS THE OHIO VALLEY. TEMPS WILL CLIMB ABOVE 32F FOR
THE FIRST TIME SINCE TUESDAY...BUT WILL REMAIN ON THE COOL SIDE OF
CLIMO WITH HIGHS IN LOW-MID 40S EACH DAY. LOWS WILL BE GENERALLY
IN THE 20S.

THE HIGH SHIFTS EAST TO THE MID ATLANTIC BUT MAINTAINS A BROAD
AREA OF CONTROL AS FAR WEST AS THE COMMONWEALTH INTO/THRU THE
EARLY WEEK PERIOD. RETURN FLOW SLYS ALLOW TEMPS TO CLIMB THRU THE
40S MONDAY...INTO THE 50S TUESDAY...AND PERHAPS FLIRT WITH THE 60
DEGREE MARK BY THE MIDDLE OF NEXT WEEK. LOWS WILL MOVE INTO THE
30S.

&&

.AVIATION...
ISSUED AT 330 AM CST WED MAR 4 2015

CIGS/VSBYS WILL OSCILLATE FROM IFR-MVFR THRU THE EARLY MORNING
HOURS WITH ALL LIQUID RAIN. PCPN STARTS TO CHANGE 12Z-18Z AS
COLDER AIR WORKS DOWN THE COLUMN...WITH RAIN CHANGING TO SLEET
LATER THIS MORNING...BUT FOR SURE BY PM HOURS. AFTER A FEW HOURS
OF SLEET...THE CHANGEOVER WILL CONTINUE...TO SNOW...FOR ALL
TERMINALS BY MID TO LATE AFTERNOON. CONTINUED IFR-MVFR
RESTRICTIONS WILL APPLY THRU THE REMAINDER OF THE PM-EVENING
HOURS...AS AT TIMES MODERATE TO HEAVY PCPN OCCURS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR ILZ075>078-
     080>094.

MO...WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR MOZ076-086-087-
     100-107>111.

     FLOOD WATCH UNTIL NOON CST TODAY FOR MOZ112-114.

     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST THURSDAY
     FOR MOZ112-114.

IN...WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR INZ081-082-
     085>088.

KY...WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR KYZ014-018.

     FLOOD WATCH UNTIL NOON CST TODAY FOR KYZ001>013-015>017-019>022.

     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST THURSDAY
     FOR KYZ001>013-015>017-019>022.

&&

SHORT TERM...RJP
LONG TERM...DH
AVIATION...DH
Hazardous weather outlook, Mar 4, 4:47 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
447 AM CST WED MAR 4 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
447 AM CST WED MAR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN WILL CONTINUE THIS MORNING ACROSS SOUTHEAST
MISSOURI AND MUCH OF WESTERN KENTUCKY...WHERE A FLOOD WATCH
CONTINUES THROUGH NOON. PLEASE REFER TO THE WATCH FOR DETAILS.

THE RAIN WILL CHANGE TO SLEET AND EVENTUALLY SNOW AS THE DAY
PROGRESSES. SNOW WILL CONTINUE INTO TONIGHT BEFORE TAPERING OFF
LATE IN THE NIGHT AND EARLY THURSDAY MORNING. MODERATE TO HEAVY
SNOW AND SLEET ACCUMULATIONS AS WELL AS MINOR FREEZING RAIN
ACCUMULATIONS ARE EXPECTED ACROSS THE OUTLOOK AREA. AS A RESULT...
A WINTER STORM WARNING REMAINS IN EFFECT. PLEASE REFER TO THE
WARNING FOR DETAILS ON TIMING AND AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NEAR ZERO WIND CHILLS ARE POSSIBLE ACROSS SOUTHWEST INDIANA AND
SOUTHERN ILLINOIS NORTH OF ROUTE 13 EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING ISSUES THAT OCCUR THIS
MORNING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT SNOW...SLEET...
AND ICE ACCUMULATIONS AND THEIR ASSOCIATED IMPACTS.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm, 1 winter weather. Local standard time, as filed.

Winter Weather, Jefferson

When
March 4, 7:00 AM CST to 7:00 PM CST
Where
Jefferson forecast zone
Reported by
CoCoRaHS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
March 4, 7:00 AM CST to 7:00 PM CST
Where
Perry forecast zone
Reported by
Public
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
March 4, 8:00 AM CST to 8:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
March 4, 8:00 AM CST to 8:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
March 4, 8:00 AM CST to 7:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Storm, Williamson

When
March 4, 9:00 AM CST to 9:00 PM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Storm, Union

When
March 4, 9:00 AM CST to 11:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
March 4, 9:00 AM CST to 7:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Storm, Wabash

When
March 4, 9:00 AM CST to 8:00 PM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
March 4, 9:00 AM CST to 8:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Storm, White

When
March 4, 9:00 AM CST to 10:00 PM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
March 4, 10:00 AM CST to March 5, 12:30 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
March 4, 10:00 AM CST to 11:00 PM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Storm, Alexander

When
March 4, 11:00 AM CST to March 5, 1:00 AM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
March 4, 11:00 AM CST to March 5, 1:00 AM CST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Storm, Massac

When
March 4, 11:00 AM CST to March 5, 1:00 AM CST
Where
Massac forecast zone
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Storm, Gallatin

When
March 4, 11:00 AM CST to 11:00 PM CST
Where
Gallatin forecast zone
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
March 4, 11:00 AM CST to March 5, 1:00 AM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
March 4, 11:00 AM CST to March 5, 1:00 AM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560286, 560289, 560290, 560291, 560302, 560293, 560295, 560303, 560304, 560306, 560307, 560296, 560309, 560299, 560300, 560301, 560310, 560311, 560313.